When we think of the problem of overdose, we are often picturing the strong drugs such as narcotics and opioids that people use on the street, but what about the opioids that are prescribed drugs like morphine, heroin, methadone, Percocet, or OxyContin? These drugs are used every day by people, maybe even you, with chronic pain, cancer, addiction, or recovering from surgery or trauma. When you consider that all opioids can cause an overdose, leading to problems breathing or even death, it is not so difficult to see why stopping overdose may be for you.
Naloxone stops overdoses by reversing the effects of an opioid drug and it is saving lives every day. How does it work? Naloxone is an antidote to opioid overdose that can be given by injection. It binds to the same sites in the brain as opioids and works by pushing out and replacing the opioids. It acts quickly to restore breathing. Naloxone decreases the effect of an opioid drug for about 15 minutes, but has no effect on other types of medication. It starts to wear off in about 30 minutes, so if you use your naloxone, you need to go to the emergency room, too, because the overdose can come back. You may be asking yourself: doesn’t it take a medical degree to recognize an overdose? Not necessarily. Research has shown that with some basic training, anyone can save a person from overdosing just as well as a medical professional.
So what can you do to stop or prevent an overdose? With the help of the BC Centre for Disease Control, Take Home Naloxone programs are being developed in northern communities supported by partnerships between public health, mental health, and doctors trained in the naloxone program. In Smithers, public health and mental health nurses are working together to provide this basic education to the public. Once you have completed the Take Home Naloxone training, a doctor will prescribe the naloxone, you then bring your prescription to the public health office to receive a kit to take home. The kits are portable and should be kept in a visible and accessible location to be readily available if needed. Having naloxone with you to prevent an overdose is like carrying epinephrine or an EpiPen when you have severe allergies. You never know when you will need it.
What about safety? The needles in the kit retreat back into the syringe so no one else can get poked with a used needle. Naloxone does not make you high; in fact, it only causes withdrawal if you have taken an opioid. Everyone on an opioid should think about preventing an overdose, it could save a life: yours.
For more information, visit Toward The Heart: A Project of the Provincial Harm Reduction Program or the Canadian Centre on Substance Abuse.
About Kathy Davidson
Kathy Davidson works in Smithers at the Smithers Community Health Unit as the northwest public health nursing practice development lead. Sharing new ideas and best practices with public health nurses enhances the services and programs provided to the public. Kathy enjoys the freedom of walking fields and trails in her rural neighbourhood as well as quilting. This year, Kathy's three garden beds grew a delightful green buffet for the deer and a few potatoes for the fall!